Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 50, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 18, 2017, 8:09 PM CDT for Archer County, Baylor County, Texas. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 8:09 PM CDT (01:09 UTC)
- Expired
- May 18, 2017, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
Counties Archer County, TX, Baylor County, TX
The radar
The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:10 PM CDT | TSTM WND GST 57 | 1 N Lake Kickapoo, TX | |
| May 18, 8:15 PM CDT | HAIL 1 | Lake Kickapoo, TX | |
| May 18, 8:15 PM CDT | HAIL 1.75 | 1 N Dundee, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 7:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 16.4
The text
As transmitted.
277
WFUS54 KOUN 190109
TOROUN
TXC009-023-190145-
/O.NEW.KOUN.TO.W.0050.170519T0109Z-170519T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
809 PM CDT THU MAY 18 2017
The National Weather Service in Norman has issued a
* Tornado Warning for...
Northwestern Archer County in northern Texas...
East central Baylor County in northern Texas...
* Until 845 PM CDT
* At 809 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Lake Kickapoo, moving east at 25
mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Archer City, Holliday, Dundee, Mankins and Lake Kickapoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3356 9897 3377 9900 3383 9864 3357 9861
TIME...MOT...LOC 0109Z 254DEG 20KT 3361 9890
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
301 follow-up statement
372
WWUS54 KOUN 190126
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
826 PM CDT THU MAY 18 2017
TXC023-190136-
/O.CAN.KOUN.TO.W.0050.000000T0000Z-170519T0145Z/
Baylor TX-
826 PM CDT THU MAY 18 2017
...THE TORNADO WARNING FOR EAST CENTRAL BAYLOR COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3358 9885 3379 9888 3383 9864 3357 9861
TIME...MOT...LOC 0126Z 262DEG 42KT 3362 9871
$$
TXC009-190145-
/O.CON.KOUN.TO.W.0050.000000T0000Z-170519T0145Z/
Archer TX-
826 PM CDT THU MAY 18 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN ARCHER COUNTY...
At 826 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Archer City, moving east at 50 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Archer City, Holliday, Mankins and Lake Kickapoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3358 9885 3379 9888 3383 9864 3357 9861
TIME...MOT...LOC 0126Z 262DEG 42KT 3362 9871
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 18, 6:55 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 18, 6:55 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Norman OK 655 PM CDT Thu May 18 2017 .UPDATE... Mesoscale update is below. && .DISCUSSION... Severe thunderstorms will continue this evening mainly southeast of I-44 and north of I-40. Tornadoes remain possible this evening mainly with the ongoing storms near and southeast of a Seymour Texas to Wichita Falls to Walters to Purcell to Shawnee line where the air is most unstable with MLCAPE 2000-4000 J/kg. Northwest of this line, the tornado threat is lower due to cooler and more stable air from earlier storms. Believe the tornado threat will slowly decrease after 8 pm and be very low after midnight across the entire area. Think storms will continue to move east over the next several hours and affect locations mentioned in the top sentence. Large hail and damaging winds will be possible with any storm. Severe potential should decrease in most locations after 10 pm this evening with the loss of daytime heating. Heavy rainfall is another concern tonight. The complex of storms from Wichita Falls to Walters will slowly move east over the next few hours and produce very heavy rainfall as well as possible localized flooding. There is some potential that new elevated storms, mainly below severe limits, form later tonight somewhere across the western two thirds of Oklahoma and western north Texas. Pinpointing where and when this development occurs remain very challenging. Aviation discussion for the 00 UTC TAFs is below. MBS && .AVIATION... Have low confidence in the TAFs. Pinpointing when and where TSRA occurs remains very challenging. Only kept mention before 03 UTC at some sites, mainly near KSPS, KLAW, KOKC, KOUN, and KPNC. After 03 UTC, ISO-NUM TSRA may occur across the area, but did not mention in the TAFs due to much uncertainty on when and where TSRA occurs. Generally, VFR conditions are forecast to become MVFR at most sites 06-12 UTC. IFR conditions are possible as well, but only mentioned these conditions near KWWR and KGAG where confidence of occurrence is moderate 11-15 UTC. A slow improvement in conditions can be expected after 15 UTC. MBS && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Saturday morning for OKZ005>048-050>052. TX...Flood Watch through Saturday morning for TXZ083>090. && 04/04/17
Hazardous weather outlook, May 18, 4:54 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 454 PM CDT Thu May 18 2017 OKZ004>048-050>052-TXZ083>090-192200- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 454 PM CDT Thu May 18 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through tonight... .Thunderstorms... There is a high risk for severe thunderstorms through this evening in parts of Oklahoma. Location... The high risk is over parts of central and northern Oklahoma, east of a Buffalo to Hinton line and north of a Hinton to Kingfisher to Blackwell line. Locations in the high risk area include Alva...Watonga...Enid...Medford...and Cherokee. Moderate to enhanced risk areas surround the high risk area across the rest of Oklahoma into western north Texas. Timing... Mainly before 10 pm this evening. Impacts... Tornadoes...possibly strong and long-tracked... Hail up to softball size... Damaging winds 70 to 80 mph... Discussion... Isolated to scattered supercells will continue to move across the western two thirds of Oklahoma and western north Texas through this evening. Due to sufficient shear, moisture, and instability, these storms have the potential to produce very large hail, damaging winds, and some tornadoes. Storms may organize into lines or clusters this evening as they track east or northeast. Storms should begin to weaken after 9 pm. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations through this evening. .Heavy Rainfall... Locally heavy rainfall and flooding may occur with storms through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is an enhanced risk for severe thunderstorms Friday when tornadoes, large hail, and damaging winds are all possible. Mainly dry weather is expected Sunday and Monday. Thunderstorm chances will increase around Tuesday of next week. .Heavy Rainfall... There is a potential for excessive rainfall Friday until Saturday morning, particularly over portions of central into southwest Oklahoma and adjacent parts of western north Texas. If you live in an area that is prone to flash flooding, pay attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS/BT
In the hours before
Local storm report, May 18, 7:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 3 NE EMPIRE CITY 34.45N 98.00W
05/18/2017 E1.50 INCH STEPHENS OK AMATEUR RADIO
&&
JPSpecial weather statement, May 18, 7:18 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
718 PM CDT THU MAY 18 2017
OKZ012-190045-
Garfield OK-
718 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 745 PM CDT...
AT 716 PM CDT, a strong thunderstorm was located 6 miles southwest of
Douglas, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3644 9746 3625 9746 3616 9757 3617 9786
3618 9788 3642 9776 3648 9760
TIME...MOT...LOC 0016Z 221DEG 27KT 3618 9774
BRBLocal storm report, May 18, 7:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 3 NE AVARD 36.73N 98.76W
05/18/2017 M77 MPH WOODS OK MESONET
&&
JPLocal storm report, May 18, 7:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 7 W VALLEY BROOK 35.38N 97.60W
05/18/2017 M71 MPH OKLAHOMA OK ASOS
AT WILL ROGERS WORLD AIRPORT.
&&
JPLocal storm report, May 18, 7:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 3 S NORMAN 35.18N 97.44W
05/18/2017 E61 MPH CLEVELAND OK OFFICIAL NWS OBS
AT NATIONAL WEATHER CENTER ON OU CAMPUS.
&&
JPLocal storm report, May 18, 8:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG NORMAN 35.22N 97.44W
05/18/2017 CLEVELAND OK PUBLIC
NUMEROUS TREE LIMBS DOWNED IN TOWN.
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:05 PM CDT | Areal Flood Advisory | OUN | Clay, Wichita | 3 hr |
| May 18, 7:34 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Clay, Wichita, Wilbarger | 41 min |
| May 18, 8:19 PM CDT | Flash Flood Warning | OUN | Clay, Wichita | 3 hr |
| May 18, 8:39 PM CDT | Tornado Warning | OUN | Archer, Clay | 36 min |
| May 18, 9:11 PM CDT | Tornado Warning | OUN | Clay | 34 min |
| May 18, 9:40 PM CDT | Tornado Warning | OUN | Clay | 20 min |
| May 18, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 39 min |
| May 19, 6:07 AM CDT | Special Weather Statement | OUN | Wilbarger | 23 min |
| May 19, 6:14 AM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 31 min |
| May 19, 6:18 AM CDT | Special Weather Statement | OUN | Knox | 27 min |
| May 19, 7:05 AM CDT | Special Weather Statement | OUN | Archer, Baylor | 25 min |
| May 19, 7:44 AM CDT | Special Weather Statement | OUN | Archer | 31 min |
| May 19, 7:58 AM CDT | Special Weather Statement | OUN | Baylor, Wichita | 32 min |
| May 19, 8:20 AM CDT | Special Weather Statement | OUN | Clay | 40 min |
| May 19, 8:51 AM CDT | Special Weather Statement | OUN | Clay | 39 min |
| May 19, 11:03 AM CDT | Special Weather Statement | OUN | Archer | 27 min |
| May 19, 11:19 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 41 min |
| May 19, 11:55 AM CDT | Special Weather Statement | OUN | Archer | 35 min |
| May 19, 12:21 PM CDT | Special Weather Statement | OUN | Baylor | 24 min |
| May 19, 12:30 PM CDT | Special Weather Statement | OUN | Clay | 45 min |
| May 19, 12:34 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 41 min |
| May 19, 1:10 PM CDT | Special Weather Statement | OUN | Archer | 35 min |
| May 19, 1:11 PM CDT | Special Weather Statement | OUN | Knox | 49 min |
| May 19, 1:31 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 44 min |
| May 19, 1:42 PM CDT | Areal Flood Advisory | OUN | Archer, Clay, Wichita | 3 hr |
| May 19, 1:48 PM CDT | Areal Flood Advisory | OUN | Baylor, Knox | 3 hr |
| May 19, 1:54 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox, Wilbarger | 51 min |
| May 19, 2:07 PM CDT | Special Weather Statement | OUN | Clay | 38 min |
| May 19, 2:18 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 42 min |
| May 19, 2:25 PM CDT | Flash Flood Warning | OUN | Baylor, Foard, Knox, Wilbarger | 4 hr |
| May 19, 2:53 PM CDT | Special Weather Statement | OUN | Baylor, Wichita | 67 min |
| May 19, 3:00 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 45 min |
| May 19, 3:03 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 42 min |
| May 19, 3:06 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wilbarger | 39 min |
| May 19, 3:36 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 54 min |
| May 19, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 61 min |
| May 19, 4:58 PM CDT | Areal Flood Advisory | OUN | Clay, Wichita | 4 hr |
| May 19, 5:44 PM CDT | Special Weather Statement | OUN | Archer | 31 min |
| May 19, 5:48 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 42 min |
| May 19, 5:59 PM CDT | Tornado Warning | OUN | Archer, Clay | 31 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 47 min |
| May 19, 6:18 PM CDT | Tornado Warning | OUN | Clay | 27 min |
| May 19, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 40 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.